Tuesday, August 28, 2007

Relapse or Withdrawal Reaction

When someone stops taking a drug they have used for some time, and then seem to get ill again, is it a withdrawal reaction or is it relapse? Has the user actually become ill again, or are drug withdrawal symptoms making them seem (and feel) ill?
The confusion goes back a long way and is found with many drugs, especially sedatives and hypnotics. It partly explains the failure to spot dependence on benzodiazepines (eg Valium/diazepam), for many years. BDZs were usually prescribed for anxiety and stress - so if people felt anxious and stressed when they tried to stop taking them, it was easy to conclude that the drugs worked and were worth taking. World-wide, billions of prescriptions had been written before it was officially recognised that this compounded the dependence, worsening symptoms on withdrawal. The BDZs didn't really go on working at all.
Apart from this, the problem was that the powers-that-be didn't want to know, and went to some lengths to deny the problem could exist. Leading experts from government and industry produced large amounts of lack of evidence to show that dependence was non-existent or rare. Problems were seen as exceptions to the rule, and often attributed to patients with 'dependence-prone personalities', or to sensational reporting by the media. The first serious warnings about benzodiazepine dependence started to appear only after legal action began.
Tranter & Healy (1998) find there is strong evidence that a discontinuation syndrome exists(re: neuroleptics), though nothing like enough to be able to pinpoint how much of a problem it is.
They reached this conclusion after reviewing much evidence on different fronts, including a review of studies in which neuroleptic drugs had been used to treat non-psychiatric states. These are revealing because, if "psychiatric" symptoms appear when a drug is discontinued, they must be true withdrawal symptoms (as there cannot be relapse). The authors point, for example, to long-neglected evidence from the 1960s, when chlorpromazine (the archetypal neuroleptic drug) was used experimentally to treat TB.
Its conclusions mean that the long-term effectiveness of neuroleptics may need to be thoroughly re-evaluated. If withdrawal symptoms have invariably been interpreted as evidence of relapse, the effectiveness of these drugs would have been greatly overestimated over the years
http://www.socialaudit.org.uk/5106-988.htm

The issue was addressed in the Archives of General Psychiatry by an extensive review of neuroleptic withdrawal studies conducted in the last 35 years, accompanied by invited assessment and commentary from 11 clinical researchers. Patricia Gilbert, M.D., and others, of the department of psychiatry at the University of California, San Diego and the San Diego Veterans Affairs Medical Center, found a cumulative relapse rate of 53 percent among 4,365 patients with schizophrenia within a mean follow-up period of 9.7 months after medication was withdrawn; compared to 16 percent who relapse while maintained on antipsychotics (Gilbert and others 1995).
While medication withdrawal was associated with a high risk for relapse, the reviewers found its desirability affirmed by the nearly 50 percent of patients who remained stable off medication for observation periods of more than 10 months. They suggested that for a substantial proportion of cases, however, slow tapering to the lowest effective dose, which may be zero for selected patients, is a more prudent target than complete drug withdrawal.
The researchers cited a study not included in their review (Green and others 1992) which found that a slowly tapered medication regimen over an eight-week period produced relapses in only 8 percent of patients over a six-month follow-up, in comparison to 50 percent who relapsed with more rapid withdrawal over two weeks. Another cited recent study (Smith 1994) achieved an approximate 60 percent reduction in required neuroleptic dosing with accompanied improvement in psychopathologic symptoms in 16 chronically psychotic schizophrenic patients hospitalized for a mean of 11.5 years. Their dose was very slowly reduced by one-fifth to one-third every one or two months as clinical condition allowed.
The two studies did find that medication maintenance tended to reduce likelihood of relapse, although a substantial number of patients receiving medication (46 percent) still relapsed within a two-year follow-up period.
http://www.psychiatrictimes.com/p950633.html

To dispense neuroleptics to the prison population to reduce aggressiveness and then to let them out to the community while they abruptly withdraw from the antipsychotics and go psychotic is unconscionable and is in essence manufacturing insanity.

1 Comments:

At 7:35 PM, Blogger madfrit said...

been prescribed effexor to help with PTSD, despite having a terrible reaction to it while it was contraindicated with the analgesia i was on. Tramadol.
Immediate impact of a 300mg dose up to 450mg, was that it caused extreme suicidal feelings, homicidal feelings and a desire to self-harm that had never been present before.
tapering off the EFFEXOR for last 7 weeks, from 300mg down to ultimately 37.5mgs before stopping lead to exactly the same intrusive thoughts that had never been present before.
We are talking about clamouring intrusive thoughts within 20 minutes of taking a reduced dose.
My mind was just flooded with those thoughts.
Eventually, after tapering off over a long period of time (during which time my doctor refuted any link to the drug-which is BS, cos it is documented), I eventually had some clear days. Sure i feel depressed. Who wouldn't after having your experiences of side-effects denied?
The up-shot is that I didn't become suicidal or have thoughts of self-harm, from the moment i stopped taking the drug.

When the shrinks refuse to accept the evidence of the (high-functioning) lab-rats, and refute and deny any connection to the drugs they have prescribed, despite all the evidence to the contrary, what hope is there for the patient who has been and continues to be labelled as psychotic when all his history is provable.

This is a form of VIOLENCE, a form of systemic ABUSE, bordering on torture.
To deny the very real experiences of people taking their medication, and saying it is not real, is nothing more than GASLIGHTING, to protect their reputation.

It is a fundamental repudiation of HUMAN RIGHTS- not to mention the right to dignity and fairness in treatment.
• Freedom is the freedom to say that two plus two make four. If that is granted, all else follows.

 

Post a Comment

Links to this post:

Create a Link

<< Home